Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 137, NWS State College, PA

June 5, 2011Columbia County, Northumberland County, Schuylkill County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 5, 2011, 7:28 PM EDT for Columbia County, Northumberland County, Schuylkill County, Pennsylvania. It was in force for 51 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2011, 7:28 PM EDT (23:28 UTC)
Expired
Jun 5, 2011, 8:19 PM EDT
In force
51 min
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties Columbia County, PA, Northumberland County, PA, Schuylkill County, PA

The radar

The State College radar (KCCX), 138 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 7:30 PM EDTTSTM WND DMGMount Carmel, PALARGE BRANCHES DOWN
Jun 5, 7:40 PM EDTTSTM WND DMGGordon, PATREES DOWN
Jun 5, 8:04 PM EDTHAIL 0.88Pine Grove, PA
Jun 5, 8:05 PM EDTHAIL 0.75Pine Grove, PA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.5 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2011-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2011-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

549 
WUUS51 KCTP 052328
SVRCTP
PAC037-097-107-060030-
/O.NEW.KCTP.SV.W.0137.110605T2328Z-110606T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
728 PM EDT SUN JUN 5 2011

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL COLUMBIA COUNTY IN CENTRAL PENNSYLVANIA...
  WESTERN SCHUYLKILL COUNTY IN CENTRAL PENNSYLVANIA...
  EAST CENTRAL NORTHUMBERLAND COUNTY IN CENTRAL PENNSYLVANIA...

* UNTIL 830 PM EDT

* AT 726 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM. THE STORM WAS NEAR KULPMONT AND MOUNT
  CARMEL...MOVING SOUTH AT 30 MPH. THIS STORM IS CAPABLE OF 
  PRODUCING ONE INCH DIAMETER HAIL...AND DAMAGING WINDS IN EXCESS OF
  60 MPH. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROUGH AND READY AROUND 735 PM EDT...
  JOE ZERBEY AIRPORT AROUND 740 PM EDT...
  VALLEY VIEW AND MINERSVILLE AROUND 745 PM EDT...
  TREMONT AND POTTSVILLE AROUND 750 PM EDT...
  MUIR AND TOWER CITY AROUND 755 PM EDT...
  SCHUYLKILL HAVEN AROUND 800 PM EDT...

THIS WILL IMPACT I-81 BETWEEN MILE MARKERS 98 AND 123.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 209...STATE
ROAD 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND WIND DAMAGE. MOVE INSIDE 
A PERMANENT BUILDING NOW TO BE SAFE.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

&&

LAT...LON 4049 7643 4059 7660 4087 7657 4089 7633
      4059 7609
TIME...MOT...LOC 2327Z 345DEG 24KT 4079 7647

$$

FORECASTER: DANGELO
3 follow-up statements
233 
WWUS51 KCTP 052349
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
749 PM EDT SUN JUN 5 2011

PAC037-097-052358-
/O.CAN.KCTP.SV.W.0137.000000T0000Z-110606T0030Z/
COLUMBIA PA-NORTHUMBERLAND PA-
749 PM EDT SUN JUN 5 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL NORTHUMBERLAND
AND SOUTH CENTRAL COLUMBIA COUNTIES IS CANCELLED...

THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS MOVED OUT
OF THE AREA...THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

LAT...LON 4049 7643 4059 7660 4070 7659 4070 7658
      4077 7623 4059 7609
TIME...MOT...LOC 2348Z 345DEG 24KT 4065 7642

$$

PAC107-060030-
/O.CON.KCTP.SV.W.0137.000000T0000Z-110606T0030Z/
SCHUYLKILL PA-
749 PM EDT SUN JUN 5 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR SOUTHWESTERN SCHUYLKILL COUNTY...

AT 747 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR TREMONT...OR 9 MILES WEST OF MINERSVILLE...MOVING SOUTH AT 30
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
TREMONT AND MUIR AROUND 755 PM EDT...
SCHUYLKILL HAVEN AND LANDINGVILLE AROUND 800 PM EDT...
PINE GROVE AND SUMMIT STATION AROUND 805 PM EDT...

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 209...STATE ROAD
61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR DAMAGING WINDS...
DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING...AWAY FROM WINDOWS OR EVEN BELOW GROUND LEVEL.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

&&

LAT...LON 4049 7643 4059 7660 4070 7659 4070 7658
      4077 7623 4059 7609
TIME...MOT...LOC 2348Z 345DEG 24KT 4065 7642

$$

FORECASTER: DANGELO
169 
WWUS51 KCTP 060012
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
812 PM EDT SUN JUN 5 2011

PAC107-060030-
/O.CON.KCTP.SV.W.0137.000000T0000Z-110606T0030Z/
SCHUYLKILL PA-
812 PM EDT SUN JUN 5 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR SOUTH CENTRAL SCHUYLKILL COUNTY...

AT 808 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR PINE GROVE...OR 11 MILES NORTH OF MYERSTOWN...MOVING SOUTH AT 30
MPH.

THE STORM SHOULD EXIT THE COUNTY AROUND 820 PM...AFFECTING ONLY 
RURAL AREAS NEAR PINE GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR DAMAGING WINDS...
DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING...AWAY FROM WINDOWS OR EVEN BELOW GROUND LEVEL.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

&&

LAT...LON 4055 7623 4051 7635 4049 7643 4056 7654
      4063 7625
TIME...MOT...LOC 0011Z 345DEG 24KT 4050 7637

$$

FORECASTER: DANGELO
584 
WWUS51 KCTP 060019
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
819 PM EDT SUN JUN 5 2011

PAC107-060029-
/O.CAN.KCTP.SV.W.0137.000000T0000Z-110606T0030Z/
SCHUYLKILL PA-
819 PM EDT SUN JUN 5 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SCHUYLKILL 
COUNTY IS CANCELLED...

THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS MOVED OUT
OF THE AREA...THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

DIME SIZE HAIL FELL IN PINE GROVE AND TREE DAMAGE WAS REPORTED IN 
MOUNT CARMEL FROM THIS STORM.

LAT...LON 4055 7623 4051 7635 4049 7643 4056 7654
      4063 7625
TIME...MOT...LOC 0019Z 345DEG 24KT 4045 7635

$$

FORECASTER: DANGELO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 6:59 PM EDT, 29 minutes earlier.

Area forecast discussion, Jun 5, 6:59 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
659 PM EDT SUN JUN 5 2011

.SYNOPSIS...
A BLOCKING PATTERN WILL KEEP PENNSYLVANIA IN A DRY NW FLOW EARLY
THIS WEEK. HOWEVER...THE BLOCK SHOULD BREAK DOWN BY MID
WEEK...ALLOWING AN UPPER RIDGE TO OVERSPREAD THE EASTERN STATES. A
COLD FRONT WILL LIKELY PUSH INTO THE REGION LATE THURSDAY OR
FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
SHRA/TSRA COVER THE ERN MTS AND THEY ARE MOVING SSE. LITTLE
LIGHTNING ATTM...BUT LOTS OF SPLITTING CELLS DUE TO WEAK WINDS AND
SLIGHT VEERING WITH HEIGHT. LLVL DIR SHEAR NOT MODELED WELL...AS
WINDS AT THE SFC ARE ERLY AND NO DOUBT CONTRIBUTING TO BETTER
MESOS/UPDRAFTS. MOST CELLS APPEAR SUB-SVR AND NOWS/SPSS SHOULD
HANDLE THINGS FOR NOW. LOSS OF HEATING WILL HELP TO DECREASE THE
STORMS...BUT WEAK SHORTWAVE RUNNING SWRD THRU ERN PA WILL CONTINUE
TO ADD LIFT TO THE AREA. HAVE EXPANDED THE POP COVG FOR THE
EVENING AND EARLY NIGHT...AND EXTENDED CHC/ALMOST LIKELY MENTIONS
INTO LEB/LANC COS.

COOL NIGHT IN STORE...WITH THE WINDS DECOUPLING AND MAINLY CLEAR
SKIES. COULD BE SOME FOG IN THE ERN RIVER VALLEYS WHERE IT
HAS/WILL RAIN THIS EVENING.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
WITH HIGH PRESSURE STILL IN CONTROL ON MONDAY...TRANQUIL WEATHER
CONTINUES. H5 RIDGE AXIS OVERHEAD WITH DRY NW FLOW ALOFT AND
WARMING BOUNDARY LAYER TEMPS AS 850 T WARMS TO +14C TO +16C BY
00Z TUESDAY. ABUNDANT SUNSHINE WILL TRANSLATE TO HIGHS MOSTLY IN
THE LOWER TO MID 80S MONDAY AFTERNOON. WINDS WILL BE LGT AND
VARIABLE AS SFC HIGH PRESSURE PASSES OVR THE STATE.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
SOME RISK OF AN MCS AFFECTING THE REGION ON TUESDAY...AS BULK OF
MDL DATA PICKING UP ON A WEAK SHORTWAVE TRACKING ALONG NORTHERN
PERIPHERY UPPER RIDGE...WITH POSSIBLE SITES ON CENTRAL PA AS EARLY
AS TUES MORNING. THE WARM UP WILL BE ON BY TUESDAY...AS SFC HIGH
SLIPS SOUTH OF PA...ALLOWING WARMER RETURN SW FLOW TO TAKE HOLD.
850 TEMPS SUGGEST HIGHS MAINLY IN THE L/M80S...ALONG WITH
INCREASING HUMIDITY. LEFT POPS IN THE LOW RANGE...BUT DID
CUT AREA BACK TO EXCLUDE THE SE SOME.

BLOCKING PATTERN OVR THE ATLANTIC BEGINS TO BREAK DOWN BY
MIDWEEK...ALLOWING SUBTROPICAL RIDGE TO EXPAND NEWRD INTO THE MID
ATLANTIC REGION. CAN/T RULE OUT A TERRAIN INDUCED TSRA WED AFTN.
HOWEVER...WARM TEMPS ALOFT SHOULD SUPPRESS CONVECTION OVR MOST OF
THE AREA. GEFS ENS MEAN 850 TEMPS ARND 20C ARE SUPPORTIVE OF HIGHS
FROM U80S MTNS AND 90-95F IN THE VALLEYS. DID EDGE TEMPS UP SOME...
MAINLY AT NIGHT.

ANOTHER HOT DAY THURSDAY. HOWEVER...A BETTER CHC OF PM TSRA AS
HGTS FALL AHEAD OF APPROACHING SHORTWAVE OVR THE GRT LKS.

RELATIVELY LITTLE SPREAD AMONGST MDL GUIDANCE THRU SAT...ALL OF
WHICH INDICATE A DYING COLD FRONT WILL SLOWLY SAG SOUTH THRU PA
FRIDAY.

WENT WITH A DRY FCST AFTER 00Z SAT.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
VFR CONDS PREVAIL THIS EVENING...WITH CLEAR SKIES CONTG OVERNIGHT
LEADING TO PATCHY MVFR FOG AFTER 06Z. VFR RETURNS AFT 13Z MON
ACROSS ALL RTES AFTER MORNING FOG DISSIPATION. UPPER LEVEL HIGH
PRESSURE WILL KEEP FAIR WEATHER ACROSS THE REGION THROUGH TUESDAY.

OUTLOOK...

TUE-THU...PRIMARILY VFR WITH WEAK HIGH PRESSURE OVER THE REGION.
CHANCE OF AFTN OR EVENING SHRA/TSRA WED AND THU.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DEVOIR
NEAR TERM...DANGELO/DEVOIR
SHORT TERM...DEVOIR
LONG TERM...MARTIN
AVIATION...DEVOIR
Hazardous weather outlook, Jun 5, 12:00 PM EDT, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1200 PM EDT SUN JUN 5 2011

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-061600-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
1200 PM EDT SUN JUN 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 5, 6:36 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
636 PM EDT SUN JUN 5 2011

PAZ046-051>053-058-052315-
COLUMBIA PA-MONTOUR PA-NORTHUMBERLAND PA-SCHUYLKILL PA-
SOUTHERN LYCOMING PA-
636 PM EDT SUN JUN 5 2011

...THUNDERSTORMS WILL AFFECT COLUMBIA...EASTERN MONTOUR...EASTERN
NORTHUMBERLAND...SCHUYLKILL AND SOUTHEASTERN LYCOMING COUNTIES...

AN AREA OF THUNDERSTORMS COVERED COLUMBIA COUNTY AT 630 PM. THE
THUNDERSTORMS WERE GENERALLY MOVING SOUTHEAST AT 30 MPH. THESE
STORMS ARE EXPECTED TO PRODUCE WIND GUSTS TO 45 MPH AND PENNY SIZE
HAIL.

IF YOU ARE OUTDOORS...MOVE INDOORS. LIGHTNING CAN STRIKE MANY MILES
AWAY FROM WHERE IT IS RAINING.

LAT...LON 4059 7617 4066 7654 4121 7672 4130 7634
      4126 7630 4121 7632 4114 7628 4114 7622
      4096 7621 4091 7605 4091 7599 4073 7576

FORECASTER: DANGELO
Special weather statement, Jun 5, 7:14 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
714 PM EDT SUN JUN 5 2011

PAZ051>053-058-060000-
COLUMBIA PA-MONTOUR PA-NORTHUMBERLAND PA-SCHUYLKILL PA-
714 PM EDT SUN JUN 5 2011

...STRONG THUNDERSTORMS WILL AFFECT EASTERN NORTHUMBERLAND...
SCHUYLKILL...SOUTHEASTERN MONTOUR AND SOUTHERN COLUMBIA COUNTIES...

AN AREA OF STRONG THUNDERSTORMS COVERED SOUTHERN COLUMBIA AND
NORTHERN SCHUYLKILL COUNTIES AT 710 PM EDT. THE STRONG THUNDERSTORMS
WERE GENERALLY MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THESE
STRONG THUNDERSTORMS.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 226 AND 247...AND
I-81 BETWEEN MILE MARKERS 100 AND 139.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...
ROUTE 11...ROUTE 209...STATE ROAD 61...AND STATE ROAD 309.

LAT...LON 4073 7575 4069 7583 4064 7598 4057 7601
      4058 7605 4053 7617 4050 7642 4102 7662
      4101 7622 4095 7620 4091 7605 4092 7599
      4081 7588

FORECASTER: DANGELO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 8:58 PM EDTSpecial Weather StatementCTPDauphin47 min
Jun 5, 1:56 AM EDTSpecial Weather StatementCTPSomerset34 min
Jun 5, 2:26 AM EDTSpecial Weather StatementCTPSomerset34 min
Jun 5, 6:36 PM EDTSpecial Weather StatementCTPColumbia, Schuylkill39 min
Jun 5, 7:14 PM EDTSpecial Weather StatementCTPSchuylkill46 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.